Apr 24, 2009 - 11:36 pm
Almost immediately after radioactive treatment following removal of my thyroid due to malignant tumor, I noticed a marked change for the worse in vision and hearing. During subsequent hearing test ordered by my primary care doc, audiologist mentioned in an off-hand remark that sometimes the kind of medication used for the cancer treatment can have an adverse effect on hearing. (Audiologist said that if it was felt that I was a candidate for "that kind of side effect" then pre-treatment screening was usually administered.) Eye exam by optometrist showed clouding of both corneas after I-131 treatment. (Regular vision exam in December, '08 showed everything fine.)
Has anyone else experienced similar symptoms? I'm told the hearing loss is permanent, due to nerve damage. I am going to have to consider hearing aids in order to continue to function in my job. I'm being monitored by my optometrist, who can't say at this point if the vision deterioration is permanent or not.
All of the doctors I dealt with (head and neck surgeon, endocrinologist and nuclear surgeon) all told me that thyroid cancer was "the kind to get if you're going to get cancer." NONE of them mentioned anything like what I'm experiencing as potential side effects. Anyone else going through anything similar?